Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Omaha, NE

June 11, 2004Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2004, 1:44 AM CDT for Thurston County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2004, 1:44 AM CDT (06:44 UTC)
Expired
Jun 11, 2004, 2:30 AM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Thurston County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:52 PM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 2:52 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 PM CDT THU JUN 10 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERITY OF
THUNDERSTORMS TONIGHT...LINGERING PRECIP ON FRIDAY...RENEWED
DEVELOPMENT OF HEAVY RAIN AGAIN SATURDAY NIGHT...AND TIMING OF
SHORTWAVES IN AN INCREASINGLY DIFFICULT FORECAST PATTERN IN THE
EXTENDED RANGE.

LATEST SURFACE ANALYSIS DOESNT LOOK THAT DISSIMILAR FROM 24 HOURS
PREVIOUS WITH LOW PRESSURE ACROSS THE FRONT RANGE OF THE ROCKIES AND
A WARM/STATIONARY FRONTAL BOUNDARY EDGING EASTWARD THROUGH THE
CENTRAL PLAINS. THE DIFFERENCE LIES ALOFT THOUGH WITH SHORT WAVE
TROUGH NOW MOVING THROUGH THE ROCKIES WITH 60 TO 110 METER HEIGHT
FALLS NOTED ON THIS MORNINGS UPPER AIR ANALYSIS. THIS SHOULD EJECT
THE LOW ONTO THE PLAINS TONIGHT...MOVING EASTWARD THROUGH THE
OVERNIGHT HOURS...WITH THE TROUGH LINE MOVING TO NEAR THE MISSOURI
RIVER BY FRIDAY MORNING.

THE ETA AND GFS ARE SIMILAR IN THEIR OVERALL EVOLUTION...AND CONFINE
PRECIPITATION TO THE NORTHERN HALF OF THE CWA AS STRONG MID LEVEL
CAPPING AND VERY DRY AIR MOVES IN FROM THE SOUTHERN PLAINS. THE 4KM
WRF AND TO AN EXTENT THE ETA KAIN FRITCH DEVELOP PRECIPITATION
FURTHER SOUTH AGAINST THE STRONG CAP/DRY AIR...THUS STILL FEEL THAT
THE HIGHEST CHANCE OF RAIN STILL EXISTS ALONG AND NORTH OF THE
PLATTE WHERE WELL CONTINUE TO RUN LIKELY POPS...WITH A CHANCE OF
THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT SOUTHERN CWA. THE
NORTHERN CWA WILL BE ON THE NOSE OF THE 850 JET WITH PW POOLING NEAR
1.8 INCHES ALONG AND JUST NORTH OF THE WARM FRONT...THUS HEAVY RAIN
STILL A POSSIBILITY IN THOSE AREAS...ALONG WITH A GREAT THREAT FOR
SEVERE WEATHER INCLUDING LARGE HAIL AND DAMAGING WINDS.

DUE TO A NARROW SWATH OF CONVECTION LAST NIGHT...SOME AREAS FROM
ANTELOPE COUNTY TO THURSTON COUNTY RECEIVED FROM ONE TO TWO INCHES
OF RAIN (BASED ON RADAR ESTIMATES).  FEEL THAT ANOTHER ONE TO TWO
INCHES OF RAIN OR MORE COULD OCCUR TONIGHT GIVEN STRONGER
DYNAMICS...AND STRONG THETAE ADVECTION IN THAT AREA. BOTTOM
LINE...WELL ISSUE A FLOOD WATCH FOR A HANDFUL OF COUNTIES NEAR THE
MISSOURI RIVER ACROSS NORTHEAST NEBRASKA THROUGH THE OVERNIGHT HOURS.

WITH THE SURFACE TROUGH REMAINING WITHIN THE CWA BY FRIDAY
MORNING...HAVE NOT MADE MANY CHANGES TO PREVIOUS FORECAST WITH RAIN
DIMINISHING FROM WEST TO EAST BY FRIDAY AFTERNOON. THEREAFTER...THE
GFS HAS REMAINED CONSISTENT IN DEVELOPING THE FRONT BACK NORTH WITH
ADDITIONAL HEAVY RAIN REDEVELOPING BY SATURDAY EVENING. AGAIN...IT
APPEARS THAT SIGNIFICANT CONVECTIVE FEEDBACK PROBLEMS STILL EXIST
THOUGH...THUS THE QPF BULLSEYES OF 6 TO 8 INCHES OF RAIN ACROSS
SOUTHEAST NEBRASKA SEEM TOTALLY UNREPRESENTATIVE. HOWEVER...THE GFS
HAS RETAINED THIS CONVECTIVE FEEDBACK OVER THE PREVIOUS SEVERAL
RUNS...THUS IT MAY BE POINTING TO ADDITIONAL HEAVY RAINFALL SATURDAY
NIGHT THROUGH EARLY SUNDAY MORNING...AND HAVE ALIGNED THE GRIDS
ACCORDINGLY.

BEYOND THEN...THE GFS HAS INDICATED A DEFINITE RUN TO RUN
INCONSISTENCY IN WHERE AND WHEN IT DECIDES TO DEVELOP PRECIPITATION.
OVERALL CONFIDENCE LEVEL IN THE EXTENDED FORECAST IS LOW...AND AT
THIS TIME...WILL OPT FOR ADDITIONAL THUNDERSTORM CHANCES ON
MONDAY...THEN AGAIN ON THURSDAY OF NEXT WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 9PM UNTIL 6AM FOR KNOX...CEDAR...ANTELOPE...
     PIERCE...AND WAYNE COUNTIES.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Jun 10, 10:30 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1030 PM CDT THU JUN 10 2004

NEZ011-012-016>018-111106-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
1030 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...WITH THE
PRIMARY HAZARDS BEING...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

THUNDERSTORMS CENTRAL NEBRASKA SHOULD BEGIN TO
MOVE INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA (NORTHEAST
NEBRASKA)WILL CONTINUE INTO NORTHEAST NEBRASKA OVERNIGHT AND
FRIDAY...AS A COLD FRONT AND AN UPPER LEVEL WEATHER DISTURBANCE
APPROACH FROM THE WEST.  A FLOOD WATCH HAS BEEN ISSUED
UNTIL 6AM CDT FRIDAY...TO DUE THE POTENTIAL FOR LOCALLY HEAVY RAINS
AND RESULTANT FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY AND AGAIN
MONDAY...WEDNESDAY NIGHT AND THURSDAY.  LATER OUTLOOKS WILL PROVIDE
MORE INFORMATION REGARDING THEIR POTENTIAL SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUIRED TONIGHT AND PROBABLY WILL
NOT BE NEEDED FRIDAY.

IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053-
065>068-078-088>093-111106-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-
1030 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND FRIDAY...WITH THE
PRIMARY HAZARDS BEING...LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS CENTRAL NEBRASKA SHOULD BEGIN TO
MOVE INTO PARTS OF EASTERN NEBRASKA TONIGHT AND SOUTHWEST IOWA
FRIDAY.  STORMS ARE MORE LIKELY...NORTHWEST OF A LINE FROM
SEWARD TO TEKAMAH. ADDITIONAL STORMS MAY DEVELOP ACROSS THE REST OF
OUTLOOK LATE TONIGHT AND CONTINUE INTO FRIDAY...HOWEVER...WARM AIR
IN THE MID LEVELS MAY HINDER INITIAL STORM DEVELOPMENT.  DUE TO THE
SHEAR AND INSTABILITY AVAILABLE...SOME OF THESE STORMS COULD BECOME
SEVERE.

THE THUNDERSTORM DEVELOPMENT WILL BE A RESULT OF THE APPROACH OF A
COLD FRONT AND AN UPPER LEVEL WEATHER DISTURBANCE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY AND AGAIN
MONDAY...WEDNESDAY NIGHT AND THURSDAY.  LATER OUTLOOKS WILL PROVIDE
MORE INFORMATION REGARDING THEIR POTENTIAL SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

ZAPOTOCNY

In the hours before

Local storm report, Jun 11, 12:51 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1251 AM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND GST     NORFOLK                 42.03N 97.42W
06/11/2004  59 MPH           MADISON            NE   OFFICIAL NWS OBS

&&

GRIFFIS
Local storm report, Jun 11, 1:05 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
105 AM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     ALBION                  41.69N 98.00W
06/11/2004                   BOONE              NE   LAW ENFORCEMENT

            LARGE TREES DOWN BLOCKING CITY STREETS

&&

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:34 PM CDTSevere Thunderstorm WarningOAXBoone41 min
Jun 11, 12:17 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte28 min
Jun 11, 12:46 AM CDTSevere Thunderstorm WarningOAXPierce29 min
Jun 11, 12:50 AM CDTSevere Thunderstorm WarningOAXWayne40 min
Jun 11, 2:20 AM CDTFlash Flood WarningOAXThurston4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.